Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Missoula, MT

February 17, 2021Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Feb 17, 2021, 1:59 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Feb 18, 2021, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 1:59 PM PST (21:59 UTC)
In effect from
Feb 18, 2021, 1:00 PM PST
Expired
Feb 18, 2021, 9:23 AM PST
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS45 KMSO 172159
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
259 PM MST Wed Feb 17 2021

MTZ005-180200-
/O.EXA.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Missoula/Bitterroot Valleys-
259 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 2 inches.
  Snow bands will cause periods of moderate to heavy snow during
  the evening commute. 

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-180200-
/O.EXA.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Lower Clark Fork Region-
259 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 2 inches.
  Snow bands will cause periods of moderate to heavy snow during 
  the evening commute. 

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-180200-
/O.CON.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Flathead/Mission Valleys-
259 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 2 inches.
  Snow bands will cause periods of moderate to heavy snow during
  the evening commute. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-182200-
/O.NEW.KMSO.WS.A.0004.210218T2100Z-210219T1200Z/
Orofino/Grangeville Region-
159 PM PST Wed Feb 17 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow and blowing snow possible. Gusty winds up to
  50 mph could cause widespread blowing and drifting of snow and 
  whiteout conditions in Grangeville and vicinity. Total snow 
  accumulations of 1 to 4 inches possible.

* WHERE...Grangeville Region.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Travel could very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
668 
WWUS45 KMSO 180201
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
701 PM MST Wed Feb 17 2021

MTZ003-180315-
/O.EXP.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Flathead/Mission Valleys-
701 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

The last round of showers will be coming to an end within the next
20 mins.

$$

MTZ005-180315-
/O.EXP.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Missoula/Bitterroot Valleys-
701 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

The intense band of snow which has impacted central Missoula will
be moving east over the next 20 minutes. With minimal snow
expected the rest of tonight the Winter Weather Advisory will
expire at 7pm.

$$

MTZ004-180315-
/O.EXP.KMSO.WW.Y.0018.000000T0000Z-210218T0200Z/
Lower Clark Fork Region-
701 PM MST Wed Feb 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Snow showers are becoming weaker and less numerous. Therefore the
Advisory will be allowed to expire at 7pm.

$$

IDZ007-190215-
/O.CON.KMSO.WS.A.0004.210218T2100Z-210219T1200Z/
Orofino/Grangeville Region-
601 PM PST Wed Feb 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 3 
  inches possible.

* WHERE...Orofino/Grangeville Region.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
643 
WWUS45 KMSO 180316
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
816 PM MST Wed Feb 17 2021

IDZ007-190330-
/O.CON.KMSO.WS.A.0004.210218T2100Z-210219T1200Z/
Orofino/Grangeville Region-
716 PM PST Wed Feb 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow and blowing snow possible. Gusty winds up to
  50 mph could cause widespread blowing and drifting of snow and 
  whiteout conditions in Grangeville and vicinity. Total snow 
  accumulations of 1 to 4 inches possible.

* WHERE...Orofino/Grangeville Region.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
184 
WWUS45 KMSO 181006
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
306 AM MST Thu Feb 18 2021

MTZ004-191200-
/O.NEW.KMSO.WW.Y.0020.210219T0300Z-210220T0000Z/
Lower Clark Fork Region-
306 AM MST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
5 PM MST FRIDAY...

* WHAT...Snow expected. 5 to 8 inches for Lookout Pass. Total 
  snow accumulations of 1 to 3 inches in the valleys. 

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains,
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to
  Alberton.

* WHEN...From 8 PM this evening to 5 PM MST Friday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-006-191200-
/O.NEW.KMSO.WW.Y.0020.210219T0300Z-210220T0000Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
206 AM PST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM PST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 8 inches.
  Slightly lower amounts for Dixie and Elk City with 2 to 4
  inches. 

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...From 7 PM this evening to 4 PM PST Friday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-191200-
/O.CON.KMSO.WS.A.0004.210218T2100Z-210219T1200Z/
Orofino/Grangeville Region-
206 AM PST Thu Feb 18 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM 1 PM PST THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...Heavy snow and blowing snow possible. Gusty winds up to
  50 mph could cause widespread blowing and drifting of snow and 
  whiteout conditions in Grangeville and vicinity. Total snow 
  accumulations of 1 to 4 inches possible.

* WHERE...Grangeville Region.

* WHEN...From 1 PM PST this afternoon through late tonight.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
635 
WWUS45 KMSO 181723
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1023 AM MST Thu Feb 18 2021

IDZ007-191600-
/O.UPG.KMSO.WS.A.0004.210218T2100Z-210219T1200Z/
/O.NEW.KMSO.WS.W.0006.210219T0000Z-210219T1600Z/
Orofino/Grangeville Region-
923 AM PST Thu Feb 18 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
8 AM PST FRIDAY...

* WHAT...Heavy snow and blowing snow expected. Gusty winds up to
  50 mph will cause widespread blowing and drifting of snow and
  whiteout conditions in Grangeville and vicinity. Total snow
  accumulations of 1 to 3 inches possible. 

* WHERE...The Camas Prairie, including Grangeville.

* WHEN...From 4 PM this afternoon to 8 AM PST Friday.

* IMPACTS...Travel could be very difficult to impossible. Snow
  drifts may completely block roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-191900-
/O.CON.KMSO.WW.Y.0020.210219T0300Z-210220T0000Z/
Lower Clark Fork Region-
1023 AM MST Thu Feb 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS
EVENING TO 5 PM MST FRIDAY...

* WHAT...Snow expected. 5 to 8 inches for Lookout Pass. Total 
  snow accumulations of 1 to 3 inches in the valleys.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Alberton.

* WHEN...From 8 PM this evening to 5 PM MST Friday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-006-191900-
/O.CON.KMSO.WW.Y.0020.210219T0300Z-210220T0000Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
923 AM PST Thu Feb 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 4 PM PST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 8 
  inches. Slightly lower amounts for Dixie and Elk City with 2 
  to 4 inches.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...From 7 PM this evening to 4 PM PST Friday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 17, 7:26 AM PST, 6 hours 33 minutes earlier.

Area forecast discussion, Feb 17, 7:26 AM PST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
826 AM MST Wed Feb 17 2021

.UPDATE...Steady accumulating snowfall has ended in the Camas
Prairie. Road conditions are improving. Further adverse conditions
are not expected so the winter storm warning has been canceled for
the Camas Prairie.

&&

.PREV DISCUSSION... /ISSUED 257 AM MST Wed Feb 17 2021/

DISCUSSION...Satellite imagery, radar returns, and webcams still
show snow falling over north central Idaho this morning. Snow
will continue there and across parts of western Montana through
today, tapering by tonight. Winter weather highlights for
Clearwater and Idaho Counties will remain in effect through this
morning to cover travel impacts during the morning commute. This
afternoon, conditions will be ripe for banded snow showers to
develop in an area roughly from Missoula east to Butte along I-90
and south to the Idaho border. These are short-lived but intense
snow showers that could make travel difficult along I-90,
including Homestake Pass, this afternoon. A drying trend will set
in later today as a ridge of high pressure builds over the Pacific
Northwest. Clearing skies will promote strong radiational cooling
tonight, and overnight low temperatures will reach single digits
to subzero in most locales for Thursday morning. The good news is
that cooling is not due to arrival of a cold airmass, so daytime
temperatures will rebound to their seasonal norms with daytime
heating. The ridge axis passes over the Northern Rockies on
Thursday and we get a break from winter weather. It is a short
break though, as another round of precipitation makes its way
onshore.

Thursday night, a strong closed system of low pressure sets up off the
coast of British Columbia. Meanwhile, a persistent high pressure
system resides further south, off the coast of California. These two
features will work together to pump Pacific moisture into the
northwestern U.S. This moisture plume reaches the Northern Rockies by
Friday morning. Moist westerly flow continues through Saturday,
bringing favorable conditions for more mountain snow to the Clearwater
and Bitterroot ranges. Flow shifts to northwesterly by Sunday and into
early next week, shifting the focus of snow more towards
northwest Montana.

AVIATION...KMSO and KSMN will experience lowered visibility this
morning due to mist. KSMN should also expect intermittent light
snow throughout today. Conditions will be favorable for banded
snow showers around KBTM this afternoon. It is very difficult to
predict exact timing of these storms. Any bands that do form will
be capable of producing short, intense snow and gusty winds
causing sudden drops in visibility. Lingering mountain snow will
obscure terrain across the Clearwater and Bitterroot ranges
through this evening. Conditions should improve at all terminals
by this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...Winter Weather Advisory until 11 AM PST this morning Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Feb 17, 8:18 AM PST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
918 AM MST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             FINLEY POINT            47.74N 114.06W
02/17/2021  M2.0 INCH        LAKE               MT   PUBLIC

            2 INCHES OF NEW SNOW THIS MORNING.

&&

AL

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.